Contrast-induced neurotoxicity, also known as iodinated contrast-induced encephalopathy, is a rare complication of iodinated intravascular contrast resulting in a usually temporary neurological deficit. CT imaging findings can be dramatic, demonstrating contrast staining and edema, but spontaneously regress.
Although contrast-induced neurotoxicity is rare and sporadic, patients with end-stage renal failure, hypertension and those receiving higher doses of intra-arterial injection directly into the aortic arch (e.g. coronary angiography) or cranial vessels (e.g. cerebral angiography) are at higher risk 1.
Patients typically report rapidly evolving neurological deficits shortly after the procedure (2-12 hours), which vary according to the part of the brain affected. More common reported signs and symptoms include headache and seizures as well as more focal deficits such as cortical blindness, ophthalmoplegia, hemiparesis and transient global amnesia 1,2.
The exact underlying mechanism remains uncertain, however, it is likely that it relates to a transient breakdown of the blood-brain barrier resulting in leakage of fluid and contrast 1,2. This, in turn, results in altered neuronal excitability and dysfunction 2.
CT is usually performed at the time of symptom onset and reveals variable cortical and subarachnoid hyperdensity due to contrast leakage. This is associated with positive mass effect due to edema 1,2. The findings can be subtle or marked.
Dual-energy CT should be able to differentiate contrast staining in contrast-induced neurotoxicity form hemorrhage, as has been demonstrated in post-endovascular reperfusion contrast staining 3.
MRI is helpful in excluding hemorrhage with only edema demonstrated.
Treatment and prognosis
Treatment is conservative, with dialysis performed in dialysis-dependent patients. In the majority of patients, complete recovery occurs within a few days 1,2. In a small percentage of patients neurological deficits may be permanent, and in an even smaller number, the degree of cerebral swelling can be fatal 2.
In the correct clinical context, and with careful evaluation of the non-contrast CT, there should be little differential diagnosis, however, it is important to consider the following:
- 1. Gollol Raju NS, Joshi D, Daggubati R, Movahed A. Contrast induced neurotoxicity following coronary angiogram with Iohexol in an end stage renal disease patient. World journal of clinical cases. 3 (11): 942-5. doi:10.12998/wjcc.v3.i11.942 - Pubmed
- 2. Leong S, Fanning NF. Persistent neurological deficit from iodinated contrast encephalopathy following intracranial aneurysm coiling. A case report and review of the literature. Interventional neuroradiology : journal of peritherapeutic neuroradiology, surgical procedures and related neurosciences. 18 (1): 33-41. doi:10.1177/159101991201800105 - Pubmed
- 3. Phan CM, Yoo AJ, Hirsch JA, Nogueira RG, Gupta R. Differentiation of hemorrhage from iodinated contrast in different intracranial compartments using dual-energy head CT. AJNR. American journal of neuroradiology. 33 (6): 1088-94. doi:10.3174/ajnr.A2909 - Pubmed